Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Jackson, MS

April 28, 2002Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 28, 2002, 11:54 PM CDT for Washington County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2002, 11:54 PM CDT (04:54 UTC)
Expired
Apr 29, 2002, 12:30 AM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Washington County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 290454
SVRJAN
MSC151-290530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1154 PM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1230 AM CDT

* AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREENVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR METCALFE AT 1155 PM CDT
  BE NEAR LELAND AT 1205 AM CDT
  BE NEAR ARCOLA AT 1210 AM CDT
  BE NEAR HOLLANDALE AT 1215 AM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3348 9111 3332 9111 3315 9082 3345 9077

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 7:20 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 28, 7:20 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
720 PM CDT SUN APR 28 2002

HAVE MADE A QUICK UPDATE TO REMOVE POPS CENTRAL ZONES AND TWEAK
CLOUD COVER WORDING. KJAN 00Z RAOB IS WELL CAPPED AND QUITE DRY. ALL
MOISTURE IS AT OR BELOW 850 MB. AT 00Z...COOL FRONT HAS JUST PASSED
LITTLE ROCK AND MEMPHIS. CONVECTION HAS BEEN SLOW TO GET GOING OVER
THE WESTERN SECTIONS OF THE COLD FRONT (STRONG CAP) AND BELIEVE THAT
THIS TREND WILL CONTINUE THROUGH TONIGHT. CURRENT SCT POPS OVER THE
NORTHERN ZONES LOOKS GOOD AS IT WILL TAKE THE LIFT FROM THE FRONT TO
DEVELOP CONVECTION TONIGHT. MODELS CONTINUE TO INDICATE GOOD
ELEVATED INSTABILITY WITH A DRY ATMOSPHERE ALOFT THROUGH TONIGHT.
WITH THAT SAID...ANY CELLS THAT ARE ABLE TO GET GOING WILL HAVE A
GOOD CHANCE OF PRODUCING HAIL AND WIND. WILL CONTINUE TO MONITOR AND
ISSUE ANOTHER UPDATE IF CELLS CAN GET GOING OVERNIGHT.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:21 AM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower24 min
Apr 29, 12:30 AM CDTSevere Thunderstorm WarningJANHolmes, Leflore45 min
Apr 29, 12:47 AM CDTSevere Thunderstorm WarningJANSunflower23 min
Apr 29, 1:06 AM CDTSevere Thunderstorm WarningJANCarroll24 min
Apr 29, 1:56 AM CDTSevere Thunderstorm WarningJANChoctaw34 min
Apr 29, 1:38 PM CDTSevere Thunderstorm WarningJANSmith37 min
Apr 29, 2:11 PM CDTSevere Thunderstorm WarningJANJasper34 min
Apr 29, 2:38 PM CDTSevere Thunderstorm WarningJANJones37 min
Apr 29, 2:43 PM CDTSevere Thunderstorm WarningJANClarke47 min
Apr 29, 3:25 PM CDTSevere Thunderstorm WarningJANJones50 min
Apr 29, 3:32 PM CDTSevere Thunderstorm WarningJANClarke13 min
Apr 29, 6:20 PM CDTSevere Thunderstorm WarningJANBolivar25 min
Apr 29, 6:52 PM CDTSevere Thunderstorm WarningJANCovington38 min
Apr 29, 6:58 PM CDTSevere Thunderstorm WarningJANBolivar, Washington32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.